Lake Huron, 2009

Marine Thunderstorm Winds in Lake Huron, August 16, 2009

August 16, 2009 · NWS APX · 2 events in 2 counties and zones

Thunderstorms moved off of Northern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms moved off of Northern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 16, 2:42 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 16, 2:42 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT SUN AUG 16 2009

.SYNOPSIS.../ISSUED AT 336 PM/

THE LONGEST STRETCH OF 80+ DEGREE WX SINCE LATE JUNE CONTINUES IN
PROGRESS...BUT WILL END AT 6 DAYS TOMORROW. A WEAK COLD FRONT
...ASSOCIATED WITH LOW PRES OVER SWRN ONTARIO...WILL MOVE THRU
TONIGHT...BRINGING A GOOD CHANCE OF DRENCHING SHOWERS AND STORMS.
SMALL HIGH PRES WILL BRIEFLY BUILD IN MON. A STRONGER COLD FRONT
WILL MOVE THRU AROUND DAYBREAK TUE...BRINGING ANOTHER CHANCE OF
SHOWERS AND STORMS MON NIGHT. HIGH PRES WILL BUILD IN BRIEFLY WED
BEFORE ANOTHER LOW PRES SYSTEM RAPIDLY DIVES THRU THE REGION THU.
THIS SYSTEM IS EXPECTED TO BRING A BRIEF BUT SHARP DROP IN TEMPS
LATE NEXT WEEK.

JH

&&

.SHORT TERM.../ISSUED AT 336 PM/...TONIGHT

18Z SURFACE ANALYSIS SHOWS UPSTREAM COLD FRONT APPROACHING THE
MISSISSIPPI RIVER...WITH UPPER 60S/LOWER 70S DEW POINTS SURGING
NORTHWARD AHEAD OF THE FRONT ACROSS WISCONSIN/LOWER MICHIGAN.
MLCAPE VALUES AROUND 1500J/KG ACROSS SOUTHERN LOWER MICHIGAN HAS
RESULTED IN SCATTERED SHOWERS/THUNDERSTORMS POPPING UP...SOME OF
WHICH ARE LIFTING INTO NORTHERN LOWER.  THICKER CLOUD COVER ACROSS
WISCONSIN WITH REMNANTS OF NORTHERN PORTION OF ORIGINAL FRONTAL RAIN
BAND THINNING OUT AS IT CROSSES LAKE MICHIGAN...BUT THE SOUTHERN END
ACROSS ILLINOIS IS PRETTY HEALTHY AS IT INTERACTS WITH BETTER
INSTABILITY AND A LITTLE BETTER DYNAMICS.

COLD FRONT WILL CONTINUE TO ADVANCE EAST TONIGHT...CROSSING LOWER
MICHIGAN DURING THE OVERNIGHT HOURS.  IMPRESSIVE PUSH OF DEEP LAYER
MOISTURE AHEAD OF THE FRONT (AFOREMENTIONED HIGHER SURFACE DEW
POINTS AND PRECIPITABLE WATER VALUES OVER 2 INCHES.  LOW LEVEL JET
FOCUSED ACROSS WISCONSIN/ILLINOIS WILL VEER TOWARD LOWER MICHIGAN
TONIGHT...EVENTUALLY FOCUSING MORE ON SOUTHERN LOWER OVERNIGHT.
BEST INSTABILITY/MOISTURE CONVERGENCE SUGGESTS HEAVIEST PRECIP
TONIGHT WILL BE ACROSS SOUTHERN LOWER AND EXTENDING INTO THE
SOUTHEAST HALF OF THE FORECAST AREA.  WATER VAPOR IMAGERY SHOWS A
NICE PUSH OF DRIER AIR SWEEPING ACROSS MINNESOTA...EXPECTED TO
ARRIVE AFTER MIDNIGHT AND WILL END THE RAIN THREAT FROM WEST TO EAST.

JPB

&&

.LONG TERM.../ISSUED AT 336 PM/...MONDAY AND BEYOND

UPPER LEVEL ENERGY ALONG THE CANADIAN/NORTH DAKOTA BORDER WILL MOVE
EAST THROUGH MIDWEEK...FLATTENING THE RIDGE OVER THE GREAT LAKES AND
BRINGING A CHANCE OF SHOWERS/TSTMS.  IN IT/S WAKE...ANOTHER PIECE OF
UPPER LEVEL ENERGY WILL ROTATE SOUTH OUT OF CANADA AND CARVE OUT
ANOTHER TROF OVER THE CENTER OF THE COUNTRY THAT WILL IMPACT
NORTHERN MICHIGAN FOR THE END OF THE WEEK.  AN UNSETTLED WEATHER
WEEK WITH ABOVE NORMAL TEMPERATURES TO START RETURNING TO NORMAL OR
SLIGHTLY BELOW NORMAL BY WEEK/S END.

MONDAY-MONDAY NIGHT...DIFFICULT PCPN/TEMP FORECAST IN THIS
PERIOD...AS SUBTLE DIFFERENCES IN SPEED/PLACEMENT OF FRONT AND LOW
PRESSURE AREAS WILL RESULT IN LARGE FCST DIFFERENCES.  FRONT SLOWLY
SLIDES THROUGH THE AREA MONDAY WITH SHOWERS/TSTMS ENDING FROM NW-SE
DURING THE MORNING.  WITH SUBSIDENCE BEHIND FRONT AND SOME DRYING
ALOFT...THERE MAY BE SOME BREAKS OF SUNSHINE...ALTHOUGH ENOUGH LOW
LEVEL MOISTURE IN PLACE TO RESULT IN DIURNAL CU FIELDS DEVELOPING.
A MOSTLY CLOUDY SKY SHOULD KEEP TEMPS IN THE UPPER 70S TO LOWER
80S.  DEWPOINTS GENERALLY 65-70 DEGF - RESULTING IN UNCOMFORTABLY
HIGH HUMIDITY LEVELS.  FRONT WILL SLOW DOWN/STALL MONDAY AFTERNOON
OVER CENTRAL/EASTERN MICHIGAN AS IT BECOMES MORE PARALLEL TO UPPER
FLOW AND SEVERAL WAVES OF LOW PRESSURE DEVELOP ALONG IT.  MODELS
HAVE BEEN LESS THAN CONSISTENT IN THE PLACEMENT AND STRENGTH OF SAID
FEATURES...RESULTING IN LOWER THAN NORMAL CONFIDENCE IN THE
FORECAST.  AT THIS TIME...IT APPEARS THE BEST RAIN CHANCES MONDAY
AFTERNOON AND NIGHT WILL BE SOUTH OF A LINE FROM ROGERS
CITY-GAYLORD-CADILLAC...IN CLOSER PROXIMITY TO THE H8 THETA-E RIDGE
AND THE BEST H10-H8 MOISTURE CONVERGENCE.

LINGERING SHOWERS TUESDAY MORNING AS LOW PRESSURE AND H8 THETA-E
RIDGE AXIS GRADUALLY WORK EAST OF THE AREA.  DRIER AIR WILL BEGIN TO
WORK INTO THE AREA FROM THE WEST BY MIDDAY...AND SUNSHINE SHOULD BE
ON THE INCREASE FOR THE AFTERNOON HOURS. STILL LOOKS LIKE WEDNESDAY
WILL BE THE ONE DRY DAY OF THE WEEK WITH SURFACE RIDGE AXIS
OVERHEAD.  SHOWERS/TSTMS ENTER THE PICTURE ONCE AGAIN BY LATER
WEDNESDAY NIGHT ASSOCIATED WITH WARM FRONT IN ADVANCE OF UPSTREAM
LOW PRESSURE AREA DIVING INTO THE UPPER MIDWEST.  ENSEMBLES STILL
SHOWING A SPREAD OF SOLUTIONS FOR THE END OF THE WEEK...AS NEXT
UPPER TROF SWINGS ACROSS THE GREAT LAKES.  THERE APPEARS TO BE AT
LEAST SOME MEDIUM RANGE MODEL CONSENSUS DEVELOPING FOR SPLITTING THE
UPPER LEVEL ENERGY WITH AN UPPER LEVEL CUTOFF FEATURE DEVELOPING
OVER THE GREAT LAKES /GFS/ OR THE OHIO VALLEY /ECWMF/.  WITH
UNCERTAINTY IN THE MIX AND THE MODEL SOLUTIONS CHANGING FROM DAY TO
DAY...I WILL NOT TRY TO GET TOO DETAILED THIS FAR OUT.  WILL CARRY
SHOWERS/TSTMS THURSDAY AND FRIDAY WITH A GRADUAL COOLDOWN IN TEMPS
AS H8 THERMAL TROF ASSOCIATED WITH UPPER FEATURE MOVES INTO THE
REGION.  LINGERING DIURNAL INSTABILITY SHOWERS POSSIBLE ON SATURDAY
BEFORE DRIER WEATHER RETURNS FOR SUNDAY.

JK

&&

.MARINE.../ISSUED AT 343 AM/

SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS OF NORTHERN LAKE
MICHIGAN AND THE STRAITS TONIGHT WITH SOUTHWEST WINDS OF 10 TO 20
KTS WITH HIGHER GUSTS. WAVES OF 3 TO 5 FEET POSSIBLE...ESPECIALLY
FROM WEST OF THE MACKINAC BRIDGE TO SEUL CHOIX POINT. WINDS WILL
DIMINISH ON MONDAY BEHIND A COOL FRONT AND NO HEADLINES ARE
EXPECTED.

JK

&&

.AVIATION.../ISSUED AT 735 PM/...VALID FOR 00Z TAFS

LITTLE TO ADD TO EARLIER TAFS. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO IMPACT THE TAF SITES AT TIMES THIS EVENING. APN HAS THE
BEST SHOT AT GETTING WET OVERNIGHT...AS A COLD FRONT APPROACHES FROM
THE WEST. RAIN EXPECTED TO END VERY LATE AS FRONT MOVES THROUGH...
FOLLOWED BY MVFR CEILINGS DEVELOPING. LOW LEVEL WIND SHEAR ALSO
LIKELY TO BE AN ISSUE TONIGHT AS LOW LEVEL JET SLIDES INTO LOWER
MICHIGAN.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LMZ341-342-
     344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LSZ321.

&&
Hazardous weather outlook, Aug 16, 2:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT SUN AUG 16 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
345 PM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
TONIGHT.  SEVERE STORMS ARE NOT ANTICIPATED...ALTHOUGH STRONGER
STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH AND LOCALLY HEAVY
DOWNPOURS.

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ALONG LAKE MICHIGAN
BEACHES IN NORTHWEST LOWER MICHIGAN THROUGH TONIGHT...ESPECIALLY
US-2 FROM ST IGNACE TO NAUBINWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY...WITH
ADDITIONAL STORMS POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.  SPOTTERS...
PLEASE RELAY ANY WIND DAMAGE REPORTS TO THE NATIONAL WEATHER
SERVICE.

JK

The radar

The NCL Michigan radar (KAPX), 113 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
August 16, 5:30 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 6.82 mi NNW of Middle Island
Measured
38 kt (44 mph) measured gust
Reported by
Mariner
Coordinates
45.294, -83.382

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 16, 5:31 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 1 mi E of Oscoda
Measured
35 kt (40 mph) measured gust
Reported by
AWOS
Coordinates
44.420, -83.310

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2009Every state in 2009This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194714, 194713.